Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Northern Indiana

April 19, 2002Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 19, 2002, 9:52 PM EST for Miami County, Indiana. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 9:52 PM EST (02:52 UTC)
Expired
Apr 19, 2002, 10:50 PM EST
In force
58 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Miami County, IN

The radar

The Northern Indiana radar (KIWX), 67 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 10:15 PM ESTHail 0.75Peru, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 200252
SVRFWA
INC103-200345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
949 PM EST FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN INDIANA

* UNTIL 1050 PM EST

* AT 949 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF BUNKER HILL...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BUNKER HILL
  PERU
  MEXICO
  GRISSOM AIR BASE

THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4099 8615 4059 8615 4059 8595 4099 8598

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:54 PM EST, 7 hours 58 minutes earlier.

Area forecast discussion, Apr 19, 1:54 PM EST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
154 PM EST FRI APR 19 2002

SHORT TERM DISCUSSION...

SEVERAL WEAK DISTURBANCES PROGGED BY MODELS TO RIDE ALONG FRONT...
STRONGEST WAVE WILL BE SAT NIGHT WITH BETTER UPPER SUPPORT AND
MOISTURE. FOR TONIGHT...FRONT NOW SAGGING OUT OF CWA AND
THUNDERSTORM THREAT SHOULD END FOR MOST OF CWA BY ISSUANCE TIME OR
JUST AFTER. SINCE NOTHING NOTED SO FAR ON 88D AND JUST TOWERING
CUMULUS ON SATELLITE...DO NOT PLAN ON KEEPING THUNDER MENTION IN
FOR THIS EVENING. WEAK IMPULSE ALONG FRONT IN AR/MO REGION TO MOVE
ALONG FRONT OVERNIGHT. UPPER SUPPORT WEAK AND MOISTURE LIMITED AS
LOW LEVEL FLOW BECOMES DRY NORTHEAST. AVN AND ETA APPEAR TO MOVE
MOISTURE TOO FAR NORTH IN COLD AIR...BUT WITH PROXIMITY OF FRONT
AND FOR CONSISTENCY...WILL CONTINUE LOW CHANCE POPS OVERNIGHT.

SATURDAY STILL LOOKING DRY. EXCEPTION STILL MAY BE SOUTHEAST AREAS
WHERE LINGERING SHOWERS FROM SFC WAVE LINGER. DO NOT PLAN TO ADD
POPS FOR SATURDAY AT THIS TIME. MODEL TIME HEIGHT CROSS SECTIONS
INDICATE SOME DRYING DURING THE DAY SO SKIES TO BECOME PARTLY
CLOUDY....THEN INCREASING CLOUDS AGAIN SAT NIGHT AHEAD OF NEXT
WAVE. MODELS A LITTLE SLOWER AND THEREFORE WL DROP POPS INTO THE CHC
CATEGORY EASTERN AREAS AND CONTINUE LIKELY POPS IN THE WEST.
TEMPERATURE AND THICKNESS SCHEMES INDICATE SOME MIXED PRECIPITATION
POSSIBLE AT ONSET AND STRONG OMEGA WOULD HELP DYNAMICALLY COOL AS
WELL. TIMING OF ONSET OF PCPN AND WARM AIR ADVECTION WILL BE KEY.
SINCE NOT EXPECTING ANY ACCUMS OR PROBLEMS DUE TO WARM SURFACE
LAYER...WL HOLD OFF MENTION RIGHT NOW. WITH CLOUDS AND
PRECIPITATION...SUNDAY IS LOOKING TO BE A VERY COOL DAY.

EXTENDED DISCUSSION...
HIGH PRESSURE WILL KEEP THINGS DRY ON TUESDAY. WEDNESDAY GOOD SYSTEM
SWEEPS THROUGH THE GREAT LAKES WITH FRONTAL PASSAGE LATE WEDNESDAY
ACCOMPANIED BY SHOWERS. MRF HAS SLOWED THIS FEATURE DOWN FROM ITS
LAST RUN. WILL KEEP THURSDAY DRY FOR NOW AS SYSTEM CLEARS OUT TO
THE EAST BUT WOULD NOT BE SURPRISED TO SEE CHANCE OF PRECIPITATION
ADDED EVENTUALLY...ESPECIALLY FOR THURSDAY MORNING IN OHIO. HIGH
PRESSURE RETURNS ON FRIDAY.

.IWX...NONE.

LASHLEY/12

In the hours before

Special weather statement, Apr 19, 6:50 PM EST, 3 hours 2 minutes before
OHZ016-024-025-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
650 PM EST FRI APR 19 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
NORTHWEST OHIO COUNTIES...

PUTNAM...VAN WERT AND ALLEN.
Local storm report, Apr 19, 9:23 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
923 PM EST FRI APR 19 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 PM    5 SSW BROOKSTON           IN   .75 INCH HAIL
04/19/02   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:06 PM ESTSevere Thunderstorm WarningIWXPulaski44 min
Apr 19, 9:34 PM ESTSevere Thunderstorm WarningIWXFulton56 min
Apr 19, 9:43 PM ESTSevere Thunderstorm WarningIWXCass67 min
Apr 19, 10:08 PM ESTSevere Thunderstorm WarningIWXKosciusko52 min
Apr 19, 10:20 PM ESTSevere Thunderstorm WarningIWXWabash60 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.